Alert archive / Alabama / Red Flag Warnings in 2014
Red Flag Warning 4, NWS Birmingham, AL
NWS Birmingham, AL issued this red flag warning at Jan 8, 2014, 10:25 AM CST for 21 counties in Alabama. It took effect at Jan 8, 2014, 11:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 8, 2014, 10:25 AM CST (16:25 UTC)
- In effect from
- Jan 8, 2014, 11:00 AM CST
- Expired
- Jan 8, 2014, 5:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
All 21 counties
Autauga County, AL, Barbour County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Elmore County, AL, Jefferson County, AL, Lee County, AL, Macon County, AL, Montgomery County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Tallapoosa County, AL
The radar
The Maxwell AFB radar (KMXX), 38 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 4.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3246 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
725 WWUS84 KBMX 081625 RFWBMX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 1025 AM CST WED JAN 8 2014 ...LOW HUMIDITIES THIS AFTERNOON MAY CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS CENTRAL ALABAMA... ALZ019-021-024>029-035>038-041-043>050-082300- /O.UPG.KBMX.FW.A.0001.140108T1700Z-140108T2300Z/ /O.NEW.KBMX.FW.W.0004.140108T1700Z-140108T2300Z/ CALHOUN-CLEBURNE-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-CLAY- RANDOLPH-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-AUTAUGA-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1025 AM CST WED JAN 8 2014 ...RED FLAG WARNING IN EFFECT UNTIL 5 PM CST THIS AFTERNOON FOR EAST CENTRAL ALABAMA OR COUNTIES ALONG AND SOUTH OF I-20 AND ALONG AND EAST OF I-65... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * WINDS...WILL BE FROM THE EAST UP TO 5 MPH. * RELATIVE HUMIDITY...WILL DROP AS LOW AS 17 PERCENT AND REMAIN BELOW 25 PERCENT FOR 4 OR MORE HOURS. * IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CONTRIBUTE TO EXTREME FIRE BEHAVIOR. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. && $$ ALZ011>015-017-018-020-022-023-030>034-039-040-042-082300- /O.CON.KBMX.FW.A.0001.140108T1700Z-140108T2300Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CHEROKEE- PICKENS-TUSCALOOSA-SUMTER-GREENE-HALE-PERRY-BIBB-MARENGO-DALLAS- LOWNDES- 1025 AM CST WED JAN 8 2014 ...FIRE WEATHER WATCH REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON FOR CENTRAL ALABAMA... A FIRE WEATHER WATCH REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. WILL NEED TO MONITOR THIS AREA FOR A POSSIBLE UPGRADE TO A RED FLAG WARNING IF THE AIRMASS MIXES MORE AND RH VALUES DROP FURTHER THAN EXPECTED. * WINDS...WILL BE FROM THE EAST UP TO 5 MPH. * RELATIVE HUMIDITY...WILL DROP AS LOW AS 25 PERCENT. * IMPACTS...OF A DRY AIRMASS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A PROLONGED PERIOD OF LOW RELATIVE HUMIDITY WILL CONTRIBUTE TO EXTREME FIRE BEHAVIOR. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Jan 8, 8:43 AM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Jan 8, 8:43 AM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 843 AM CST WED JAN 8 2014 .UPDATE... FOR REMOVAL OF HARD FREEZE WARNING. && .DISCUSSION... WITH HIGH PRESSURE CENTERED OVER EAST CENTRAL ALABAMA THIS MORNING...WINDS ARE CALM AND SKIES CLEAR. WITH NEAR IDEAL COOLING CONDITIONS...TEMPERATURES HAVE FALLEN INTO THE LOW TO MID TEENS. WOULD NOT BE SURPRISED TO SEE COOLER LOCATIONS FALL INTO THE SINGLE DIGITS BEFORE SUNRISE. AS HIGH PRESSURE CONTINUES TO SLIDE TO THE EAST...LOW LEVEL FLOW WILL BECOME EASTERLY AND THE AIRMASS WILL BEGIN TO SLOWLY MODERATE. THIS WILL BRING TEMPERATURES ABOVE FREEZING THIS AFTERNOON FOR THE FIRST TIME SINCE SUNDAY. EXPECT HIGHS TO TOP OUT IN THE LOW TO MID 40S. DESPITE INCREASING CLOUD COVER TONIGHT...LOWS WILL DROP INTO THE MID 20S TONIGHT. ALTHOUGH SURFACE WINDS STAY OUT OF THE EAST TONIGHT AND TOMORROW DUE TO WEAK WEDGE SETUP...LOW LEVEL FLOW WILL BECOME SOUTHERLY AND MID LEVEL FLOW SOUTHWESTERLY. A SHORTWAVE WILL TRACK JUST TO THE NORTH OF THE AREA THURSDAY...BRINGING AN INCREASE IN CLOUD COVER TO THE WEST AND NORTH. PROFILES ACROSS CENTRAL ALABAMA REMAIN RELATIVELY DRY...AND DO NOT EXPECT FORCING ASSOCIATED WITH THE SHORTWAVE TO BE CLOSE ENOUGH TO SQUEEZE ANY RAINFALL OUT. ISENTROPIC LIFT WILL INCREASE ACROSS THE SOUTHEAST AND EXPECT CLOUD COVER TO INCREASE ACROSS THAT AREA AS WELL DURING THE AFTERNOON. THE WARMING TREND WILL CONTINUE WITH HIGHS IN THE UPPER 40S AND LOWER 50S. ISENTROPIC LIFT WILL CONTINUE THURSDAY NIGHT...WITH LOW LEVELS BECOMING SATURATED. CLOUD COVER WILL BECOME MORE WIDESPREAD...WITH A LOW CHANCE OF LIGHT RAIN OR DRIZZLE ACROSS PORTIONS OF THE EAST. A STRONGER TROUGH WILL CROSS THE PLAINS ON FRIDAY...BRINGING A FRONT THROUGH CENTRAL ALABAMA ON SATURDAY. MODEL SOLUTIONS ARE IN GOOD AGREEMENT WITH THE PROGRESSION OF THE WAVE PATTERN AND TIMING OF THE FRONT THROUGH SUNDAY...MUCH MORE SO THAN PREVIOUS SOLUTIONS. MAINTAINED HIGH POPS ON FRIDAY NIGHT AND SATURDAY...AND REMOVED POPS FOR SUNDAY AS A SECOND WAVE OF RAIN LOOKS UNLIKELY NOW. GIVEN THE PERSISTENT ISENTROPIC LIFT AHEAD OF THE FRONT...LOW LEVELS WILL ALREADY BE SATURATED WITH DRIZZLE OR LIGHT RAIN POSSIBLE ON FRIDAY AS WELL AS WIDESPREAD CLOUD COVER. PROFILES QUICKLY SATURATE AT MID AND UPPER LEVELS FRIDAY NIGHT AS WIDESPREAD RAINFALL AND POSSIBLY A FEW THUNDERSTORMS MOVE INTO THE AREA FROM THE WEST. MID LEVEL LAPSE RATES ARE DECENT FOR THUNDER AT THE ONSET OF RAINFALL...ALTHOUGH SURFACE INSTABILITIES ARE SIGNIFICANTLY LACKING...BUT PROFILES QUICKLY BECOME SATURATED...LIMITING ANY SEVERE POTENTIAL. THE FRONT WILL QUICKLY CROSS CENTRAL ALABAMA SATURDAY MORNING. COULD SEE SOME WRAP AROUND LIGHT RAIN DURING THE DAY...BUT EXPECT DRY CONDITIONS BY SATURDAY NIGHT. TEMPERATURES REMAIN MILD BEHIND THIS SYSTEM. THERE IS SOME UNCERTAINTY REGARDING THE NEXT SYSTEM AS MODEL SOLUTIONS DIVERGE REGARDING ANOTHER SHORTWAVE APPROACHING THE SOUTHEAST EARLY NEXT WEEK. NOT MUCH CHANCE FOR RETURN FLOW TO SETUP AHEAD OF IT...AND WILL FAVOR THE DRY GFS SOLUTION AT THIS TIME. 14 && .AVIATION... 12Z TAF DISCUSSION. JUST A FEW HIGH CLOUDS TO CONTEND WITH TODAY...PERHAPS A BIT THICKER AFTER 00Z. OTHERWISE...NOTHING BUT VFR CONDITIONS THROUGH AT LEAST THE NEXT 24 HOURS. /61/ && .FIRE WEATHER... MAINTAINED A FIRE WEATHER WATCH ACROSS ALL OF CENTRAL ALABAMA FOR THIS AFTERNOON. NEAR TERM DEWPOINT GUIDANCE IS RATHER INCONSISTENT TODAY...WITH ONE MODEL NOT INITIALIZING WELL AND ANOTHER TOO ROBUST ON MOISTURE RETURN GIVEN THE WEAK EASTERLY FLOW EXPECTED. TOOK A BLEND OF THE SOLUTIONS...AND DESPITE WARMER TEMPERATURES THIS AFTERNOON...AFTERNOON RH VALUES DO NOT QUITE MEET THE CRITERIA FOR A WARNING. WILL HOLD OFF FOR NOW AND ASSESS THE DEWPOINT TRENDS LATER THIS MORNING. 14 && .BMX WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM 11 AM THIS MORNING TO 5 PM CST THIS AFTERNOON FOR ALL OF CENTRAL ALABAMA. &&
Hazardous weather outlook, Jan 8, 10:00 AM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1000 AM CST WED JAN 8 2014 ALZ011>015-017>050-091600- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1000 AM CST WED JAN 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. A DRY AIRMASS WILL PROVIDE CENTRAL ALABAMA WITH A HIGH FIRE DANGER ACROSS ALL OF CENTRAL ALABAMA THIS AFTERNOON. OUTDOOR BURNING IS DISCOURAGED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
Nearby
Red Flag Warnings in Alabama, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.